Steroids are a very popular form of treatment for many different conditions, but they can increase the intraocular pressure in patients who have glaucoma or risk factors for glaucoma. (Learn More) If left undiagnosed or untreated, the elevated pressure in the eye can cause permanent vision loss. (Learn More)

Steroids are too useful to discard, so doctors recommend greater education and communication to catch the warning signs of glaucoma as a result of steroids. (Learn More)

Steroids & Glaucomaglaucoma

Steroids are used in the treatment of a number of medical problems — everything from inflammation, allergies, and immunological diseases to eczema, asthma, and rheumatoid arthritis.

Steroids can be obtained via prescription pills, inhalers, injections, ear drops, and even shampoos. They can also be purchased in the form of over-the-counter nasal sprays and skin creams.

There are two forms of glaucoma: primary and secondary. Most people develop primary glaucoma, which has no easily identifiable cause. In the case of secondary glaucoma, there is usually an obvious sign to explain the increased pressure in the eye. These signs can be due to trauma, inflammation, pigmentation, and, in some cases, steroids.

But what is the connection between glaucoma and steroids? Steroids work by causing changes in the aqueous fluid outflow system, and one effect of this is increased eye pressure. This can develop over the course of a few weeks, but some people may experience this change in as little as a few days.

Without diagnosis or treatment, the increase in eye pressure can lead to full-on steroid-induced glaucoma. It can permanently damage the optic nerve.

Contributing Factors

Glaucoma as the result of steroids occurs in 8 percent of the general population, but it develops much more predictably in patients who have other risk factors for open-angle glaucoma or a family history of glaucoma. As many as 90 percent of patients who have open-angle glaucoma will develop glaucoma as a result of steroids.

Further risk factors involve:

  • Having advanced glaucoma.
  • Being Black.
  • A previous steroid response to glaucoma.
  • Using stronger steroids.
  • Diabetes.
  • Extreme shortsightedness.

If a patient has one of these risk factors, they should reduce their intake of steroids as much as possible. The increased eye pressure will likely return to normal levels if the steroids are stopped quickly enough. The good news is that there are non-steroid treatment options for many of the conditions for which steroids would normally be administered.

There is a possibility that intraocular pressure will be irreversible for patients who have had repeated steroid exposures. Every week of steroid use over a lifetime will lead to a 4 percent rise in the risk of developing chronic steroid glaucoma.

Patients who have pre-existing glaucoma, or the risk factors for glaucoma, could be “tipped … into a state of significant vision loss,” quotes Medpage Today. To prevent this from happening, ophthalmologists will have to better educate their patients that any administration of steroids has to be done very carefully and with intraocular pressure tightly monitored.

Avoidable & Irreversible

One of the problems facing doctors and ophthalmologists is the sheer volume of products that contain corticosteroids and, in some cases, how easily those products can be obtained. For some of them, their steroid content may not be displayed on the label. Many patients may not know that steroids can make their glaucoma worse or lead to the development of glaucoma.

This is an argument that was made by researchers writing in “Steroid-induced Glaucoma: An Avoidable Irreversible Blindness,” published in the Journal of Current Glaucoma Practice. Specifically, all clinicians should be familiar with the consequences of administering steroids without monitoring intraocular pressure and without being familiar with the patient’s medical and family history.

Ultimately, “patients are using [steroid] products without physician advice or monitoring,” writes Medpage Today. As the Journal of Current Glaucoma Practice puts it, there is “habitual self-prescription by patients.”

In many cases, direct-to-consumer advertising, especially for over-the-counter steroid medications, carries insufficient warnings about the risks of glaucoma in patients who should be made aware of those risks. A clinical director told Medpage that it’s likely that patients are not reading the package documentation to find out whether the steroids they are buying (whether via prescription or OTC) will exacerbate their glaucoma.

Both Friend & Foe

Almost every patient who has open-angle glaucoma may develop higher intraocular pressure if they are exposed to a powerful steroid for long enough. The risk of developing glaucoma as the result of steroids was pointed out in a study of 34 patients with IOP-induced glaucoma, where 9 patients required surgery to address their glaucoma.

About 3 percent of patients who have been exposed to strong steroids for a long time will permanently lose some degree of their sight. Because the use of corticosteroids is so ubiquitous, doctors fear that “prolonged and repeated steroid exposure is becoming a more common situation.”

The clinical director speaking to Medpage Today gave the example of several cases of patients, all of whom have glaucoma, who used an array of products that contain steroids, such as topical creams for skin conditions, inhalers, and tablets. In all cases, the patients experienced significant vision loss and required a number of surgeries to salvage what was possible of their vision.

Review of Ophthalmology concludes that steroids for glaucoma are “both friend and foe.” They are very useful in treating a number of different conditions, but they also increase the risk of glaucoma in patients who are already prone to the problem.

References

What Causes Steroid-Induced Glaucoma? (March/April 2007). Glaucoma Today.

What Are Corticosteroids? (January 2019). LiveScience.

Open-Angle Glaucoma. (May 2003). American Family Physician.

Risks of Steroid Use for Glaucoma. (July 2017). Medpage Today.

Steroid-Induced Glaucoma: An Avoidable Irreversible Blindness. (May-August 2017). Journal of Current Glaucoma Practice.

Steroids for Glaucoma: Both Friend and Foe. (September 2015). Review of Ophthalmology.